Don't miss

Replay


LATEST SHOWS

MEDIAWATCH

Dotard: an educational insult

Read more

#TECH 24

Medtech: Repairing the human body

Read more

ENCORE!

Jennifer Lawrence on why she's unafraid to speak out

Read more

#THE 51%

Hola "Ellas Hoy" - The 51 Percent welcomes its sister show on FRANCE 24 Spanish

Read more

YOU ARE HERE

A stroll through the Corsican city of Calvi, jewel of the Mediterranean

Read more

REPORTERS

The torment of Christians living in Syria’s Khabur valley

Read more

FOCUS

'Generation Merkel' yearns for continuity and stability

Read more

DOWN TO EARTH

Amazon rainforest pays heavy price for Brazil's political crisis

Read more

EYE ON AFRICA

Presidential election re-run pushed back to October 26th

Read more

Sanofi-Aventis withdraws anti-obesity drug from European shelves

Text by AFP

Latest update : 2008-10-24

EU authorities have suspended sales of pharmaceutical giant Sanofi-Aventis' anti-obesity drug Acomplia across the continent, due to an abnormal risk of psychiatric problems.

EU authorities suspended sales of pharmaceutical giant Sanofi-Aventis' anti-obesity drug Acomplia across the continent Thursday, the firm announced, adding that it had not ruled out a worldwide halt.

"Sales have been halted in all the pharmacies in the 18 countries of the European Union where it is distributed," a company spokesman told AFP.

Sanofi-Aventis said the European Medicines Agency (EMEA) had warned that patients taking the drug ran almost double the normal risk of psychiatric problems.

"The risks of taking Acomplia are now greater than the benefits that the drug can bring the patient according to its current guidelines," the company said, citing the EMEA.

Europe has allowed sales of Acomplia since 2006, but it has not been authorised in the United States where authorities believe it encourages suicidal thoughts, even in patients with no history of depression.

The company said it had not ruled out withdrawing the drug in the 14 non-EU countries where it is sold. It said users of the drug should consult a doctor or pharmacist.
 

Date created : 2008-10-24

COMMENT(S)